Warfarin sodium therapy is highly effective in preventing thromboembolism. Its major toxic effect is hemorrhage, the risk of which increases with the international normalized ratio (INR). Data on the rate of major hemorrhage and the rate of INR decay after an episode of excessive anticoagulation therapy would help guide management of elevated INRs in the outpatient setting.
We prospectively followed up outpatients in an anticoagulant therapy unit from April 24, 1995, through March 1, 1996. Study patients had to be taking warfarin for longer than 1 month and have an INR target range of 2.0 to 3.0. Consecutive outpatients with an INR greater than 6.0 were identified and compared with a randomly selected concurrent set of patients whose INR was in the target range. Major hemorrhage was defined as fatal, intracranial, or requiring hospitalization and transfusion of at least 2 U of blood.
One hundred fourteen patients with INRs greater than 6.0 were identified and compared with 268 patients with INRs in the target range. None of the patients had clinically apparent bleeding at the time of the INR measurement, and none received phytonadione (vitamin K1). Patients did not differ significantly in age, sex, indication, or duration of warfarin therapy. Ten patients with an INR greater than 6.0 (8.8%; 95% confidence interval, 4.3%-15.5%) sought medical attention for abnormal bleeding, and 5 of these experienced a major hemorrhage during 14-day follow-up (4.4%; 95% confidence interval, 1.4%-9.9%) compared with none of the patients with an in-range INR (P<.001). Thirty-three percent of patients with INRs greater than 6.0 had INRs less than 4.0 within 24 hours, 55% within 48 hours, 73% within 72 hours, and nearly 90% within 96 hours of temporary discontinuation of warfarin therapy.
Outpatients with INRs greater than 6.0 face a significant short-term risk of major hemorrhage. Randomized trials are needed to determine the net benefit of preventive treatment with phytonadione.